Kansas, 2003

Hail in Kansas, November 17, 2003

November 17, 2003 · NWS TOP · 8 events in 6 counties and zones

Thunderstorms developed over east central Kansas during the early morning hours of the 17th. Some became severe and produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over east central Kansas during the early morning hours of the 17th. Some became severe and produced numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 17, 2:58 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 17, 2:58 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
258 AM CST MON NOV 17 2003

.DISCUSSION...
MAIN FORECAST CONCERN IS OVER PRECIP CHANCES FOR TODAY THROUGH
TONIGHT.

88-D SHOWING ECHOES STARTING TO DEVELOP OVER NORTHWEST HALF OF CWA
WITH STRONGER AND MORE WIDESPREAD ACTIVITY TO OUR SOUTHWEST.  WILL
BREAK DOWN TODAY PERIOD INTO THREE 4-HOUR GROUPS AND GO SCATTERED
THUNDERSTORMS IN FIRST GROUP EXCEPT ALONG THE CENTER OF THE CWA FROM
SW TO NORTHEAST WHERE MAIN CONVECTION IS ANTICIPATED TO ROLL IN FROM
THE SOUTHWEST.  SECOND 4-HOUR TIME PERIOD WILL HAVE CHANCE CATEGORY
EVERYWHERE AS A TEMPORARY LULL IN ACTIVITY MAY OCCUR...THE FINAL
4-HOUR TIME PERIOD WILL HAVE HIGHER POPS AS UPPER WAVE FROM THE
SOUTHWEST AND APPROACHING FRONTAL SYSTEM PLAY A ROLE.  ACTIVITY WILL
GRADUALLY END WEST TO EAST BY TUESDAY MORNING AS UPPER WAVE AND
FRONTAL SYSTEM SWEEP THROUGH.  POTENTIAL EXISTS FOR SEVERE WEATHER
ESPECIALLY LATER TODAY AND THIS EVENING AS LOWER LAYER MOISTURE
ARRIVES AND MORE IMPRESSIVE DYNAMIC FORCING COMES INTO PLAY.

DRY FORECAST TUESDAY ON UNTIL SATURDAY WHEN A SLIGHT CHANCE FOR RAIN
WILL RETURN TO THE NORTHEAST 2/3 OF THE CWA.

TODAY WILL SEE HIGHS IN THE 60S FOLLOWED BY A COOL DOWN TO THE 50S
TUESDAY AS NEW AIR MASS SETTLES IN.  COOLING SHOULD BE SHORT LIVED
HOWEVER AS TEMPERATURES REBOUND INTO THE 60S ON WEDNESDAY AND INTO
THE 70S THURSDAY.  SLIGHTLY COOLER FRIDAY...AND DOWN TO THE 50S BY
SUNDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LWS
Hazardous weather outlook, Nov 17, 4:01 AM CST, 1 hour 28 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD OVER NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS
THIS AFTERNOON.  THE SHOWERS AND THUNDERSTORMS WILL LAST INTO
TONIGHT.  ALTHOUGH DANGEROUS LIGHTNING WILL BE THE PRIMARY
THREAT...SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.  AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE,

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT,,,

SPOTTERS MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS NORTH
CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

LWS

The radar

The Topeka radar (KTWX), 50 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pottawatomie

When
November 17, 5:29 AM CST
Where
Pottawatomie County, 6 mi WSW of Onaga
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -96.267

Hail, Morris

When
November 17, 5:58 AM CST
Where
Morris County, Dwight
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.583

Hail, Geary

When
November 17, 6:04 AM CST
Where
Geary County, 17 mi ESE of Junction City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -96.533

Hail, Wabaunsee

When
November 17, 6:12 AM CST
Where
Wabaunsee County, Alta Vista
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.483

Hail, Morris

When
November 17, 6:32 AM CST
Where
Morris County, 4 mi SW of Dwight
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -96.633

Hail, Wabaunsee

When
November 17, 6:51 AM CST
Where
Wabaunsee County, Maple Hill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -96.033

Hail, Shawnee

When
November 17, 7:08 AM CST
Where
Shawnee County, 1 mi S of Valencia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.883

Hail, Jefferson

When
November 17, 7:30 AM CST
Where
Jefferson County, Ozawkie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371145, 5371146, 5371147, 5371148, 5371149, 5371150, 5371151, 5371152.